Electronic Journal of Probability

The fragmentation process of an infinite recursive tree and Ornstein-Uhlenbeck type processes

Erich Baur and Jean Bertoin

Full-text: Open access

Abstract

We consider a natural destruction process of an infinite recursive tree by removing each edge after an independent exponential time. The destruction up to time $t$ is encoded by a partition $\Pi(t)$ of $\mathbb{N}$ into blocks of connected vertices. Despite the lack of exchangeability, just like for an exchangeable fragmentation process, the process $\Pi$ is Markovian with transitions determined by a splitting rates measure ${\bf r}$. However, somewhat surprisingly, ${\bf r}$ fails to fulfill the usual integrability condition for the dislocation measure of exchangeable fragmentations.  We further observe that a time-dependent normalization enables us to define the weights of the blocks of $\Pi(t)$.  We study the process of these weights and point at connections with Ornstein-Uhlenbeck type processes.<br /><br />

Article information

Source
Electron. J. Probab., Volume 20 (2015), paper no. 98, 20 pp.

Dates
Accepted: 16 September 2015
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465067204

Digital Object Identifier
doi:10.1214/EJP.v20-3866

Mathematical Reviews number (MathSciNet)
MR3399834

Zentralblatt MATH identifier
1333.60186

Subjects
Primary: 60J25: Continuous-time Markov processes on general state spaces
Secondary: 60J80: Branching processes (Galton-Watson, birth-and-death, etc.) 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Random recursive tree destruction of graphs fragmentation process cluster sizes Ornstein-Uhlenbeck type process

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Baur, Erich; Bertoin, Jean. The fragmentation process of an infinite recursive tree and Ornstein-Uhlenbeck type processes. Electron. J. Probab. 20 (2015), paper no. 98, 20 pp. doi:10.1214/EJP.v20-3866. https://projecteuclid.org/euclid.ejp/1465067204


Export citation

References

  • Aldous, D.; Pitman, J. The standard additive coalescent. Ann. Probab. 26 (1998), no. 4, 1703–1726.
  • Athreya, K. B.; Ney, P. E. Branching processes. Reprint of the 1972 original [Springer, New York; ]. Dover Publications, Inc., Mineola, NY, 2004. xii+287 pp. ISBN: 0-486-43474-5.
  • Baur, E. Percolation on random recursive trees. Preprint (2014), available at arXiv:1407.2508. To appear in Random Structures Algorithms.
  • Baur, E.; Bertoin, J. Cutting edges at random in large recursive trees. Stochastic analysis and applications 2014, 51–76, Springer Proc. Math. Stat., 100, Springer, Cham, 2014.
  • Bertoin, J. Homogeneous fragmentation processes. Probab. Theory Related Fields 121 (2001), no. 3, 301–318.
  • Bertoin, J. Random fragmentation and coagulation processes. Cambridge Studies in Advanced Mathematics, 102. Cambridge University Press, Cambridge, 2006. viii+280 pp. ISBN: 978-0-521-86728-3; 0-521-86728-2.
  • Bertoin, J. Sizes of the largest clusters for supercritical percolation on random recursive trees. Random Structures Algorithms 44 (2014), no. 1, 29–44.
  • Bertoin, J. Compensated fragmentation processes and limits of dilated fragmentations. Preprint (2014), available at hal-00966190. To appear in Ann. Probab.
  • Bertoin, J.; Rouault, A. Discretization methods for homogeneous fragmentations. J. London Math. Soc. (2) 72 (2005), no. 1, 91–109.
  • Dong, R.; Goldschmidt, C.; Martin, J. B. Coagulation-fragmentation duality, Poisson-Dirichlet distributions and random recursive trees. Ann. Appl. Probab. 16 (2006), no. 4, 1733–1750.
  • Goldschmidt, C.; Martin, J. B. Random recursive trees and the Bolthausen-Sznitman coalescent. Electron. J. Probab. 10 (2005), no. 21, 718–745 (electronic).
  • Kalay, Z.; Ben-Naim, E. Fragmentation of random trees. J. Phys. A 48 (2015), no. 4, 0405001, 15 pp.
  • Kingman, J. F. C. The coalescent. Stochastic Process. Appl. 13 (1982), no. 3, 235–248.
  • Kuba, M.; Panholzer, A. Multiple isolation of nodes in recursive trees. Online J. Anal. Comb. No. 9 (2014), 26 pp.
  • Mahmoud, H. M. Pólya urn models. Texts in Statistical Science Series. CRC Press, Boca Raton, FL, 2009. xii+290 pp. ISBN: 978-1-4200-5983-0.
  • Smythe, R. T.; Mahmoud, H. M. A survey of recursive trees. (Ukrainian) ; translated from Teor. ĬmovÄ«r. Mat. Stat. No. 51 (1994), 1–29. Theory Probab. Math. Statist. No. 51 (1995), 1–27 (1996).
  • Meir, A. and Moon, J. W. Cutting down recursive trees. Math. Biosciences 21 (1974), 173–181.
  • Möhle, M. The Mittag-Leffler process and a scaling limit for the block counting process of the Bolthausen-Sznitman coalescent. ALEA Lat. Am. J. Probab. Math. Stat. 12 (2015), no. 1, 35–53.
  • Panholzer, A. Destruction of recursive trees. Mathematics and computer science. III, 267–280, Trends Math., Birkhäuser, Basel, 2004.
  • Pitman, J. Combinatorial stochastic processes. Lectures from the 32nd Summer School on Probability Theory held in Saint-Flour, July 7-24, 2002. With a foreword by Jean Picard. Lecture Notes in Mathematics, 1875. Springer-Verlag, Berlin, 2006. x+256 pp. ISBN: 978-3-540-30990-1; 3-540-30990-X.
  • Sato, K. Lévy processes and infinitely divisible distributions. Translated from the 1990 Japanese original. Revised by the author. Cambridge Studies in Advanced Mathematics, 68. Cambridge University Press, Cambridge, 1999. xii+486 pp. ISBN: 0-521-55302-4.
  • Shanbhag, D. N.; Sreehari, M. On certain self-decomposable distributions. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 38 (1977), no. 3, 217–222.